Massachusetts, 2012

Winter Weather in Massachusetts, March 10, 2012

March 10, 2012 · NWS BOX · 2 events in 2 counties and zones

An upper level disturbance moving across New England induced the development of an inverted trough along the east coast of Massachusetts. Strong low level convergence in this region resulted in snow falling, mainly along the coast, across eastern Massachusetts.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An upper level disturbance moving across New England induced the development of an inverted trough along the east coast of Massachusetts. Strong low level convergence in this region resulted in snow falling, mainly along the coast, across eastern Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 10, 12:57 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 10, 12:57 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1257 AM EST SAT MAR 10 2012

.SYNOPSIS...
LOW PRESSURE WILL DEVELOP ACROSS THE REGION TONIGHT AND BRING A
PERIOD OF SNOW TO PORTIONS OF SOUTHERN NEW ENGLAND. THE LOW MOVES
OFFSHORE DURING SATURDAY AS HIGH PRESSURE BUILDS INTO THE REGION. A
WARMING TREND BEGINS SUNDAY AND LASTS THROUGH AT LEAST EARLY NEXT
WEEK WITH UNSEASONABLY MILD CONDITIONS RETURNING. COLD FRONTS MAY
BRING A BRIEF PERIOD OF SHOWERS TUESDAY AND THURSDAY NIGHT...
OTHERWISE DRY WEATHER IS EXPECTED.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1 AM UPDATE...
INVERTED TROF HAS IS PIVOTING OVER PORTIONS OF THE N SHORE AND SRN
NH THIS HOUR. THIS WILL BE THE FOCAL POINT FOR AN ISOLATED UP TO 3
INCHES OF SNOW. THE BAND/TROF WILL BEGIN TO SHIFT S AROUND
DAYBREAK EFFECTING THE BOSTON METRO AREA...FOLLOWED BY THE S
SHORE/CAPE AND ISLANDS THROUGH MID DAY. WHILE NOT EXPECTING MUCH
ACCUMULATION WITH THIS BAND AS IT MOVES S...AN INCH OR TWO IN
ISOLATED SPOTS CANNOT BE RULED OUT.

PREVIOUS DISCUSSION...
SHARPENING MID LEVEL TROF AND POTENT SHORTWAVE MOVES ACROSS SNE
TONIGHT. SFC REFLECTION IN THE FORM OF A WAVE DEVELOPS ON THE SFC
BOUNDARY TONIGHT BEFORE MOVING EAST OF NEW ENG BY SAT MORNING. A
NORLUN TROF SIGNATURE SETS UP ACROSS NEW ENG WHICH WILL LIKELY
BRING A PERIOD OF ACCUMULATING SNOW TO PORTIONS OF NEW ENG...BUT
IT IS NOT A CERTAINTY WHERE THIS OCCURS. NORMALLY IN THESE
SITUATIONS SNOWFALL IS FOCUSED IN A NARROW BAND ALONG AND N OF THE
BOUNDARY. IF YOU ARE NOT IN A BAND...SNOW AMOUNTS ARE VERY LIGHT. IT
IS OFTEN DIFFICULT TO PINPOINT WHERE THESE BANDS WILL SET UP AS
MESOSCALE PROCESSES TYPICALLY DICTATE WHERE THIS HAPPENS...SO
FORECAST CONFIDENCE FOR ANY GIVEN LOCATION IS NOT HIGH.

LATEST GUIDANCE IS TARGETING AREAS FROM S NH THROUGH NE
MA...MAINLY N OF ORE-ORH-PYM FOR BEST CHANCE OF ACCUMULATING SNOW.
THIS FAVORS CLIMATOLOGY SO WE ARE USING THIS AS A BASIS FOR THE
FORECAST. EVEN 18Z NAM IS STARTING TO COME AROUND TO GFS AS IT HAS
SHIFTED THE QPF AXIS TO THE N.

THERE IS DECENT SNOW GROWTH OMEGA AND EXCELLENT INSTABILITY AS -35
TO -40C 500 MB TEMPS MOVE INTO THE REGION. THIS RESULTS IN VERY
STEEP MID LEVEL LAPSE RATES AND TT SPIKE INTO UPPER 50S SO THERE
IS POTENTIAL FOR BRIEF HEAVY SNOW IN ANY SNOW BANDS. OUR LATEST
FORECAST IS FOR 1-4" FROM S NH THROUGH E MA...WITH THE HIGHEST
AMOUNTS ACROSS S NH AND NE MA. NO ADVISORIES DUE TO UNCERTAINTY OF
WHERE SNOW BANDS WILL SET UP...BUT LATER FORECASTS MAY NEED TO
CONSIDER ONE.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
EXPECT SNOW SHOWERS TO PERSIST SAT MORNING...MAINLY ACROSS SE NH
THROUGH E MA WITH DEEP MOISTURE AXIS AND INVERTED TROF IN PLACE.
SOME OCEAN EFFECT SNOW SHOWERS MAY ALSO AFFECT CAPE COD SAT
MORNING INTO EARLY AFTERNOON AS WINDS BECOME MORE NORTHERLY WITH
STEEP LOW LEVEL LAPSE RATES AS SST-850 MB DELTA T IS NEAR 17C.
OTHERWISE MOSUNNY SKIES IN THE CT VALLEY WITH PARTIAL CLEARING
DEVELOPING IN THE AFTERNOON FROM WEST TO EAST. SOME MID/HIGH
CLOUDS WILL BE MOVING INTO THE REGION FROM THE W BY LATE IN THE
DAY. MAX TEMPS RANGING FROM LOW TO MID 30S NW HIGHER TERRAIN TO
NEAR 40 COASTAL PLAIN.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
OVERVIEW AND MODEL DISCUSSION...
MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT THROUGH MOST OF THIS
TIMEFRAME. NW FLOW ALOFT TO START AS LONG WAVE TROUGH EXITS THE E
COAST...THEN MODELS CONTINUE TO ADVERTISE BUILDING A LARGE LONG WAVE
RIDGE ACROSS THE EASTERN HALF OF THE LOWER 48 BY EARLY NEXT WEEK. NE
U.S. REMAINS IN GENERAL NW FLOW ALOFT THROUGH SUNDAY...THEN VERY
MILD AIR WORKS IN WITH SURFACE RIDGE BUILDING BACK TO THE MID ATLC
AND SE U.S. COAST. WEAKENING SHORT WAVE TROUGH WORKING OVER THE
BUILDING RIDGE MAY AFFECT THE REGION BY AROUND TUESDAY...THEN RIDGE
BUILDS BACK. BEYOND WEDNESDAY...NOTING WIDENING MODEL SOLUTIONS BUT
STILL SIGNALING A MILD AND DRY PATTERN REMAINING IN PLACE ACROSS THE
EASTERN SEABOARD THROUGH NEXT FRIDAY.

SATURDAY NIGHT-SUNDAY...WEAK WARM FRONT LIFTS N OF THE REGION SAT
NIGHT...THEN SURFACE RIDGE AXIS SETS IN W-E FASHION OFF THE SOUTHERN
NEW ENGLAND COAST. THIS WILL BRING DRY AND MILD TEMPS ON SUNDAY
AFTER A CHILLY SAT NIGHT. W-SW WINDS RETURN WITH MOSTLY CLEAR
CONDITIONS FOR SUNDAY. EXPECT HIGHS MAINLY IN THE 50S...THOUGH MIGHT
SNEAK IN A 60 DEGREE READING OR TWO...EXCEPT ONLY AROUND 50 ON THE S
COAST WITH ONSHORE FLOW OFF COOLER OCEAN. SUN NIGHT/S LOWS WILL BE
MILD...IN THE MID 30S TO LOWER 40S WHICH WILL RUN 10 TO 15 DEGREES
ABOVE SEASONAL NORMS.

MONDAY...HIGH PRES SHIFTS S OF THE REGION AS LOW PRES WORKS THROUGH
THE GREAT LAKES. WILL SEE DRY CONDITIONS THROUGH THE DAY THOUGH
CLOUDS WILL START TO INCREASE AS ASSOCIATED COLD FRONT WORKS ACROSS
NY STATE LATE IN THE DAY. EXPECT ANOTHER MILD DAY WITH HIGHS INTO
THE LOWER-MID 60S...EXCEPT THE UPPER 50S ACROSS S COASTAL AREAS.

MONDAY NIGHT-TUESDAY...
UPPER LEVEL SHORT WAVE WORKS OVER BUILDING RIDGE...WITH ASSOCIATED
SURFACE SYSTEM WORKING INTO THE REGION MON NIGHT. MOST OF THE ENERGY
AND MOISTURE WILL REMAIN N OF THE REGION...THOUGH SCT SHOWERS MAY
MAKE IT INTO S NH INTO CENTRAL-W MA/N CENTRAL CT AFTER MIDNIGHT MON
NIGHT AND TUE MORNING. ANY PRECIP SHOULD WORK N OF THE REGION BY
LATE TUESDAY...THOUGH THE FRONT WILL WORK THROUGH TUE NIGHT. SHOULD
SEE IMPROVING CONDITIONS TUE NIGHT...BUT PATCHY FOG MAY DEVELOP
ALONG THE S COAST AROUND AND AFTER MIDNIGHT TUE NIGHT. OVERNIGHT
LOWS TUE NIGHT FORECAST TO REMAIN IN THE 40S.

WEDNESDAY THROUGH FRIDAY...HIGH PRESSURE WILL RETURN WITH MORE DRY
AND MILD WEATHER WED AND THU. ANOTHER DRY FRONT MAY WORK ACROSS THE
REGION OVER THE UPPER RIDGE THU NIGHT...WITH SOMEWHAT COOLER AIR
WORKING IN ON FRI.

&&

.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

THROUGH 12Z...
MODERATE TO HIGH CONFIDENCE IN TAF TRENDS...LOWER CONFIDENCE IN
EXACT TIMING. MOSTLY VFR OVER THE TERMINALS THROUGH 12Z. HOWEVER A
BAND OF SNOW SHOWERS WILL BE PIVOTING OVER TERMINALS GENERALLY E
OF A PVD TO MHT LINE THROUGH THE MORNING...SHIFTING TO THE CAPE
AFTER SUNRISE. A BRIEF PERIOD OF MVFR AND EVEN IFR IS POSSIBLE IN
THESE SNOW SHOWERS. SNOW ACCUMULATIONS SHOULD GENERALLY REMAIN
AROUND AN INCH...HOWEVER VERY LOCALIZED AREAS /PARTICULARLY OVER
THE N SHORE AND SRN NH...MAY SEE UP TO 3 INCHES POSSIBLE BY
SUNRISE. WINDS WILL GENERALLY BE OUT OF THE W...SHIFTING MORE
TOWARD THE N AS THE BAND SHIFTS TO THE S.

TODAY...
MODERATE TO HIGH CONFIDENCE...MOSTLY VFR. THE ONLY CAVEAT WILL BE
SOME -SHSNRA ESPECIALLY OVER CAPE AND S SHORE DURING THE EARLY
PART OF THE DAY...WHERE SOME MVFR CIGS/VSBYS ARE POSSIBLE. SOME
SCT-BKN CLOUDS FL040-FL100 ARE POSSIBLE DURING THE DAY. WINDS
WILL BE GRADUALLY SHIFTING MORE TO THE N THROUGH THE DAY.

TONIGHT...
HIGH CONFIDENCE VFR. SKIES GRADUALLY CLEARING AND WINDS BECOMING
LIGHT AND VRB.

SUNDAY...
WITH A WARM FRONT MOVING INTO NRN NEW ENGLAND...WINDS WILL SHIFT
TO THE SW AND INCREASE WITH A FEW GUSTS 15 TO 20 KT POSSIBLE IN
THE AFTERNOON. HIGH CONFIDENCE VFR.

KBOS TERMINAL...
MODERATE TO HIGH CONFIDENCE IN TAF...LOWER CONFIDENCE IS IN TIMING
AND WHETHER OR NOT THERE WILL BE A BRIEF PERIOD OF MVFR THIS
MORNING. A BAND OF SNOW SHOWERS ARE EXPECTED TO MOVE FROM THE S
SHORE...PIVOTING OVER THE TERMINAL ESPECIALLY AFTER SUNRISE INTO
MID MORNING. WHILE CONDITIONS WILL LIKELY BE MOSTLY VFR...SOME
MVFR AND EVEN OCCASIONAL IFR CANNOT BE RULED OUT WITH THESE SNOW
SHOWERS. AFTER THE BAND SHIFTS S...WINDS WILL SHIFT MORE TO THE N
AND CONDITIONS WILL IMPROVE TO VFR...REMAINING VFR THROUGH
TONIGHT.

OUTLOOK...SUNDAY NIGHT THROUGH TUESDAY...

SUNDAY NIGHT THROUGH MONDAY...HIGH CONFIDENCE FOR VFR CONDITIONS.
MAY SEE BRIEF LOCAL EARLY MORNING FOG EACH DAY WITH MVFR-IFR VSBYS.
SW WIND GUSTS TO 25 KT ALONG S COAST...CAPE COD AND THE ISLANDS
SUNDAY AFTERNOON.

MONDAY NIGHT...MODERATE CONFIDENCE. WARM FRONT MOVES THROUGH WITH
AREAS MVFR-IFR CIGS/VSBYS IN SCT SHOWERS AND PATCHY FOG.
OTHERWISE...GENERALLY VFR CONDITIONS.

TUESDAY... MAINLY DRY COLD FRONT MOVES THROUGH...BUT COULD SEE
WIDELY SCT SHOWERS WITH BRIEF LOCAL MVFR CIGS/VSBYS. BEST CHANCE
ACROSS S NH/N AND W MA.  PATCHY IFR VSBYS TUE NIGHT IN FOG ALONG S
COAST INTO N CENTRAL CT.  MODERATE CONFIDENCE.

WEDNESDAY...MODERATE TO HIGH CONFIDENCE FOR MAINLY VFR. LOCAL PATCHY
EARLY MORNING FOG ALONG S COAST THROUGH MID MORNING.

&&

.MARINE...
NOTED SEAS ACROSS THE EASTERN OUTER WATERS UP TO 7-8 FT WITH 10
FOOTERS SEEN FURTHER OFFSHORE. APPEARS THESE SEAS ARE PROPAGATING
BACK TO THE COAST FOR THE NEXT FEW HOURS...SO HAVE EXTENDED SMALL
CRAFT ACROSS THE EASTERN OUTER WATERS THROUGH THE NIGHT.

LOW PRES WILL DEVELOP E OF THE WATERS OVERNIGHT. EXPECT INCREASING
N-NW WINDS WITH GUSTS TO 30 KT LATE TONIGHT INTO SAT MORNING
ESPECIALLY OVER THE S COASTAL WATERS. SCA FOR ALL WATERS EXCEPT BOS
HARBOR. DIMINISHING WIND DURING THE AFTERNOON.

OUTLOOK...SATURDAY NIGHT THROUGH WEDNESDAY...

SATURDAY NIGHT...WINDS AND SEAS BELOW SMALL CRAFT CRITERIA. SE WINDS
MAY GUST TO 20 KT AFTER MIDNIGHT ON THE OUTER WATERS.

SUNDAY...SW WINDS WILL GUST TO AROUND 25 KNOTS...DIMINISHING AROUND
SUNSET.  SEAS ON THE SOUTHERN OUTER WATERS FORECAST TO REACH 5 FEET
THEN WILL SLOWLY SUBSIDE SUNDAY NIGHT.

MONDAY...WINDS AND SEAS BELOW SMALL CRAFT CRITERIA.

TUESDAY...WINDS REMAIN BELOW SMALL CRAFT CRITERIA.  SEAS MAY REACH 5
FT AS SW-W WINDS GUST UP TO 20 KT...MAINLY ON THE SOUTHERN WATERS.

WEDNESDAY...WINDS AND SEAS BELOW SMALL CRAFT CRITERIA.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EST TODAY FOR ANZ232>237.
     SMALL CRAFT ADVISORY FROM 5 AM EARLY THIS MORNING TO 4 PM EST
     THIS AFTERNOON FOR ANZ231-251.
     SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR ANZ250-
     254>256.

&&

SYNOPSIS...KJC/EVT
NEAR TERM...KJC/DOODY
SHORT TERM...KJC
LONG TERM...EVT
AVIATION...DOODY/EVT
MARINE...KJC/EVT
Hazardous weather outlook, Mar 9, 11:43 PM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1143 PM EST FRI MAR 9 2012

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-110445-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1143 PM EST FRI MAR 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-110445-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1143 PM EST FRI MAR 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 9, 9:16 PM EST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
916 PM EST FRI MAR 9 2012

MAZ005>007-013>016-026-NHZ012-015-100430-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN MIDDLESEX MA-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...FOXBORO...NORWOOD...CAMBRIDGE...BOSTON...QUINCY...
AYER...MANCHESTER...NASHUA...PETERBOROUGH...WEARE
916 PM EST FRI MAR 9 2012

BRIEF SNOW SQUALLS WILL MOVE THROUGH PORTIONS OF THE NORTH SHORE
AND THE BOSTON METRO AREA OVER THROUGH MIDNIGHT. THESE SQUALLS
COULD BRIEFLY CAUSE LOW VISIBILITY OF A QUARTER OR MILE OR
LESS...AND DROP UP TO AN INCH OF SNOW IN A SHORT AMOUNT OF
TIME...MAKING UNTREATED ROADWAYS SLIPPERY.

ANYONE TRAVELING ARE URGED TO USE CAUTION AS THESE SQUALLS MOVE
THROUGH.
Special weather statement, Mar 9, 11:42 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1142 PM EST FRI MAR 9 2012

MAZ006-007-NHZ012-015-100800-
WESTERN ESSEX MA-EASTERN ESSEX MA-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...LAWRENCE...GLOUCESTER...MANCHESTER...
NASHUA...PETERBOROUGH...WEARE
1142 PM EST FRI MAR 9 2012

A BAND OF SNOW SHOWERS WILL BE PIVOTING OVER PORTIONS OF THE NORTH
SHORE OF MASSACHUSETTS AND SOUTHERN PORTIONS OF NEW HAMPSHIRE
THROUGH THE EARLY MORNING HOURS. WHILE MOST AREAS WILL SEE AN INCH
OR LESS OF ACCUMULATION...ISOLATED POCKETS OF UP TO THREE INCHES
ARE POSSIBLE. UNTREATED ROADWAYS MAY BECOME SLIPPERY AS RESULT OF
THIS SNOWFALL.

ALSO...IN HEAVIER BANDS...VISIBILITIES MAY DROP TO A QUARTER MILE
OR LESS FOR A TIME. MOTORISTS ARE URGED TO USE CAUTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Western Essex

When
March 10, 2:00 AM EST to 8:00 AM EST
Where
Western Essex forecast zone
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Two to three inches of snow fell in portions of interior Essex county.

Winter Weather, Eastern Essex

When
March 10, 3:00 AM EST to 11:22 AM EST
Where
Eastern Essex forecast zone
Injuries
0 direct, 2 indirect
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

One to five inches of snow fell across portions of coastal Essex County, with most of the snow focused on the Cape Ann region. A ten vehicle crash occurred on the bridge between Salem and Beverly when a tractor trailer jack-knifed. A local newspaper reported that the snow was to blame for the accident. Two people were transported to a local hospital.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2012Every state in 2012This day in weather historyWarnings in Massachusetts, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369861, 369860.